Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Apr 1, 2020, 2:21 PM MDT for Missoula County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2020, 2:21 PM MDT (20:21 UTC)
- Expired
- Apr 1, 2020, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 33 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWUS85 KMSO 012021 SPSMSO Special Weather Statement National Weather Service Missoula MT 221 PM MDT Wed Apr 1 2020 MTZ004>006-012100- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 221 PM MDT Wed Apr 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTHERN RAVALLI COUNTIES UNTIL 300 PM MDT... At 221 PM MDT, Doppler radar was tracking an intense snow shower over Lolo, or 8 miles southwest of Missoula, moving southeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. Visibility one-quarter mile or less will be possible. Locations impacted include... Missoula, Lolo and Florence. LAT...LON 4676 11432 4689 11416 4680 11388 4663 11405 TIME...MOT...LOC 2021Z 293DEG 7KT 4679 11412 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Apr 1, 3:02 AM MDT, 11 hours 19 minutes earlier.
Area forecast discussion, Apr 1, 3:02 AM MDT, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
302 AM MDT Wed Apr 1 2020
.DISCUSSION...A broad trough of low pressure remains over the
region causing snow showers. It is unstable enough that many of
the showers have continued through the night, albeit much less
intense than they are during the daylight hours. Most of central
Idaho and western Montana will continue to deal with these showers
the next several days with no real end to the cool, showery
weather in sight.
In northwest Montana a cold, polar air mass is sliding down east
of the Continental Divide and spilling some cold air into the
region. It is causing gusty northeast winds today, but they are
expected to turn westerly again tomorrow. The upper level trough
over the region is keeping westerly winds aloft, which is pushing
back against the arctic air mass. This will cause it to move off
to the east on Thursday.
Models agree well that this weekend a shortwave will move through
the broader trough over the area and reinforce it. That short wave
will also have another cold front with it, so the weather will
remain cool and unsettled into next week.
&&
.AVIATION...A broad trough over the area combine with an
increasing Sun angle is causing unstable conditions and snow
showers across the region that may continue through the night
again. Also, a polar air mass east of the Continental Divide is
spilling over the mountain passes and causing strong northeast
winds at KGPI which will last all day today. Showers at KGPI may
cause very difficult conditions at times when combined with the
strong east winds.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MDT today Flathead/Mission
Valleys.
Winter Weather Advisory until noon MDT today West Glacier Region.
ID...None.
&&In the hours before
Local storm report, Apr 1, 11:06 AM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1106 AM MDT WED APR 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW YAAK 48.83N 115.71W
04/01/2020 M6.0 INCH LINCOLN MT COCORAHS
COCORAHS STATION MT-LN-6 YAAK.
0800 AM SNOW 2 ESE WHITEFISH 48.40N 114.29W
04/01/2020 M3.0 INCH FLATHEAD MT COCORAHS
COCORAHS STATION MT-FH-32 WHITEFISH 2.9 ESE.
0900 AM SNOW 3 WNW KALISPELL 48.21N 114.37W
04/01/2020 M2.4 INCH FLATHEAD MT COCORAHS
COCORAHS STATION MT-FH-30 2 WNW KALISPELL.
&&Local storm report, Apr 1, 11:45 AM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1145 AM MDT WED APR 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM SNOW 7 NNE FINLEY POINT 47.84N 114.03W
04/01/2020 M5.0 INCH LAKE MT TRAINED SPOTTER
&&Local storm report, Apr 1, 11:51 AM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1151 AM MDT WED APR 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW FERNDALE 48.05N 114.01W
04/01/2020 M5.9 INCH FLATHEAD MT TRAINED SPOTTER
JEFF IN FERNDALE REPORTED 5.9 IN SNOW IN 30
HRS, STARTING AT 6 AM 3/31/2020. 0.42 IN
SWE. 2.7 IN FELL BETWEEN 6 AM AND 12 PM MDT
ON 4/1/2020.
&&
JMSpecial weather statement, Apr 1, 1:07 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Missoula MT 107 PM MDT Wed Apr 1 2020 MTZ003>006-043-012000- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 107 PM MDT Wed Apr 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...SOUTH CENTRAL MISSOULA AND SOUTHEASTERN SANDERS COUNTIES UNTIL 200 PM MDT... At 106 PM MDT, Doppler radar was tracking intense snow showers along a line extending from near Ravalli to 6 miles southwest of Wye. Movement was southeast at 20 mph. Visibility one-half mile or less will be possible. Roads could become slippery for a short period of time. Locations impacted include... Missoula, Bonner-West Riverside, Arlee, Wye, East Missoula, Evaro, Frenchtown, Turah and Huson. LAT...LON 4716 11379 4675 11381 4685 11433 4725 11432 TIME...MOT...LOC 1906Z 297DEG 17KT 4720 11423 4689 11425
Special weather statement, Apr 1, 2:01 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Missoula MT 201 PM MDT Wed Apr 1 2020 MTZ003>006-043-012045- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 201 PM MDT Wed Apr 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHEASTERN MISSOULA AND NORTHWESTERN GRANITE COUNTIES UNTIL 245 PM MDT... At 200 PM MDT, Doppler radar was tracking intense snow showers along a line extending from near Arlee to near Missoula. Movement was southeast at 15 mph. Visibility one-half mile or less will be possible. Locations impacted include... Missoula, Bonner-West Riverside, East Missoula, Arlee, Evaro, Twin Creeks, Clinton and Turah. LAT...LON 4719 11357 4665 11359 4680 11405 4721 11407 TIME...MOT...LOC 2000Z 292DEG 11KT 4713 11401 4681 11400
Special weather statement, Apr 1, 2:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 221 PM MDT Wed Apr 1 2020 MTZ004>006-012100- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 221 PM MDT Wed Apr 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTHERN RAVALLI COUNTIES UNTIL 300 PM MDT... At 221 PM MDT, Doppler radar was tracking an intense snow shower over Lolo, or 8 miles southwest of Missoula, moving southeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. Visibility one-quarter mile or less will be possible. Locations impacted include... Missoula, Lolo and Florence. LAT...LON 4676 11432 4689 11416 4680 11388 4663 11405 TIME...MOT...LOC 2021Z 293DEG 7KT 4679 11412
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:31 AM MDT | Special Weather Statement | MSO | Missoula | 89 min |
| Apr 1, 1:07 PM MDT | Special Weather Statement | MSO | Missoula | 53 min |
| Apr 1, 2:01 PM MDT | Special Weather Statement | MSO | Missoula | 44 min |
| Apr 1, 2:43 PM MDT | Winter Weather Advisory | MSO | Flathead, Lake, Lincoln, Mineral, Missoula, Ravalli and 1 more | 18 hr |
| Apr 1, 3:02 PM MDT | Special Weather Statement | MSO | Missoula | 43 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.